Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS Buffalo, NY

September 3, 2018Erie County, Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Sep 3, 2018, 2:52 PM EDT for Erie County, Niagara County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 2:52 PM EDT (18:52 UTC)
Expired
Sep 3, 2018, 3:15 PM EDT
In force
23 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS51 KBUF 031852
SVRBUF
NYC029-063-031915-
/O.NEW.KBUF.SV.W.0058.180903T1852Z-180903T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
252 PM EDT MON SEP 3 2018

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Erie County in western New York...
  Southern Niagara County in western New York...

* Until 315 PM EDT..

* At 251 PM EDT, a severe thunderstorm was located near Sanborn, or
  near North Tonawanda, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheektowaga, North Tonawanda, Clarence, Amherst, Tonawanda,
  Williamsville, Grand Island and Pendleton.

This includes Interstate 90 near exit 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4309 7903 4316 7847 4312 7846 4289 7855
      4303 7901 4306 7900 4307 7901 4307 7904
TIME...MOT...LOC 1851Z 284DEG 28KT 4311 7894 

HAIL...<.75IN
WIND...60MPH
 
$$

Welch
2 follow-up statements
291 
WWUS51 KBUF 031906
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
306 PM EDT MON SEP 3 2018

NYC029-063-031915-
/O.CON.KBUF.SV.W.0058.000000T0000Z-180903T1915Z/
Erie NY-Niagara NY-
306 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN ERIE AND SOUTHERN NIAGARA COUNTIES...

At 306 PM EDT, a severe thunderstorm was located over Pendleton, or
near Amherst, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheektowaga, North Tonawanda, Clarence, Amherst, Tonawanda,
Williamsville, Grand Island and Pendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4309 7903 4316 7847 4312 7846 4289 7855
      4303 7901 4306 7900 4307 7901 4307 7904
TIME...MOT...LOC 1906Z 284DEG 28KT 4308 7878 

HAIL...<.75IN
WIND...60MPH
 
$$

Hitchcock
599 
WWUS51 KBUF 031917
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
317 PM EDT MON SEP 3 2018

NYC029-063-031926-
/O.EXP.KBUF.SV.W.0058.000000T0000Z-180903T1915Z/
Erie NY-Niagara NY-
317 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND SOUTHERN
NIAGARA COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened and mostly exited 
the warned area. Therefore, the warning has been allowed to expire.

However, another Severe Thunderstorm Warning still remains in effect 
for Eastern Niagara and far Northeastern Erie counties until 415 PM.

LAT...LON 4309 7903 4316 7847 4312 7846 4289 7855
      4303 7901 4306 7900 4307 7901 4307 7904
TIME...MOT...LOC 1916Z 284DEG 28KT 4318 7906 

$$

JJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:42 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 11:42 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1142 AM EDT Mon Sep 3 2018

.SYNOPSIS...
The heat and oppressive humidity will last through mid week. There
will be a few scattered showers and thunderstorms at times through
Wednesday, but much of the time will be rain free. A better chance
for more widespread showers and thunderstorms will arrive Thursday
as a cold front slowly presses south across the region, ushering in
drier and cooler conditions for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar showing a few showers/storms starting to fire on the lake
breeze south of Lake Erie, along with a couple showers rapidly
moving across northern Jefferson and Lewis Counties through early
this afternoon ahead of a cold front sagging south toward the
international border. Otherwise, expect more in the way of scattered
showers and thunderstorms to develop along lake breeze boundaries as
the afternoon wears on. The best chance for showers and
thunderstorms is across the Saint Lawrence Valley which will be
closest to the weak boundary and Niagara County where several
mesoscale models develop storms along the northern edge of the
breeze off Lake Erie. Meanwhile an increasing southwest flow will
promote large stable lake shadows which will keep areas ENE of Lakes
Erie and Ontario dry, and also more sunny through the afternoon.

The northern extent of the upper level ridge over the Mid-Atlantic
will push a little farther north into the eastern Great Lakes this
afternoon, helping to hold the upstream frontal zone north of the
area across southern Ontario through late afternoon. This will focus
much of its associated convection across Southern Ontario and the
Saint Lawrence Valley through the day. Moderate instability will
develop across our region given strong diurnal heating and abundant
low level moisture, but the instability will be tempered somewhat by
warm mid level temperatures and associated capping.

Temperatures will trend a little warmer than yesterday with more
sunshine. Expect highs in the upper 80s in the normally warmer spots
from the Niagara Frontier to the Genesee Valley and Central NY away
from lake influences, with a few 90 degree readings possible. This
will combine with surface dewpoints in the lower 70s to bring the
heat index into the mid to upper 90s in these warmer locations.
Southwest flow off the lakes will keep the Buffalo and Watertown
areas a few degrees cooler.

The weak frontal boundary will meander southward to about Lake
Ontario tonight, with scattered showers and possibly a thunderstorm
lingering through the evening hours. Otherwise, the front will
result in an increase in clouds which will extend into western
New York but not quite reach the Southern Tier. Meanwhile winds
will be lighter tonight, which will provide good radiational
cooling conditions and also result in fairly widespread fog
across the Southern Tier valleys. Lows tonight will be in the
mid to upper 60s across the interior and around 70 across the
lake plains.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
...Sultry weather to persist with more heat advisories expected...

An impressive late season sub tropical ridge will remain parked over
the Mid Atlantic region through this period. This will guarantee
that our temperatures will stay WELL above normal...while humidity
levels will be at oppressive levels.  Unfortunately for the drought
stricken areas of the Niagara Frontier and Lewis county...
significant rainfall is not anticipated. Breaking this down into day
to day details...

A weak mid level boundary will be draped across our region on
Tuesday. While this will help to support more cloud cover...a lack
of synoptic lift and the likelihood of a weak subsidence cap should
preclude any organized convection. The only area that could have a
chance of seeing any widely separated/isolated activity would be the
Southern Tier...where instability will be greater and localized
terrain could help to force the issue. Otherwise...it will be warm
and uncomfortably humid with the mercury climbing into the mid to
upper 80s. Heat index values should fall JUST shy of needing a heat
advisory...but anyone with plans to be outdoors should still prepare
for mid summer conditions.

Tuesday night will be warm and muggy...but otherwise problem free as
the remnants of the aforementioned mid level boundary will be pushed
out of our region via the St Lawrence Valley. Mins will generally
range from the 60s across the Southern Tier and Eastern Lake Ontario
region to the lower 70s elsewhere. These values will be a full 15 deg
higher than typical early Sept mins.

Wednesday then promises to be the peak of the heat and humidity for
this particular stretch of weather. While a +596dm ridge will be
centered over the Delmarva Peninsula...a cold front will be SLOWLY
pushing southward from the Upper Ottawa Valley. The strengthening
gradient found over region in advance of the front will then help to
more efficiently mix an environment that will feature H85 temps of
18-20c. This will promote afternoon temperatures in the upper 80s to
lower 90s...with widespread heat index values of 95 to 100 for much
of the lake plains. Expect renewed heat advisories for this
eventuality as the time period approaches. In regards to pcpn...
there will still be a lack of any focusing mechanism for any
organized convection while a subsidence cap will be in place. Once
again the exception to this may be across the Srn Tier where spotty
convection could develop on a weak lake breeze boundary or in an
area of localized orographic lift.

It will start to become more interesting Wednesday night...as the
slow moving cold front will settle south to Lake Ontario and the
North Country. Given the anabatic nature of this boundary...shower
and thunderstorm activity for our forecast area should be confined
to areas near and east of Lake Ontario. Otherwise the sub tropical
airmass will once again support a warm humid night with mins
remaining WELL above normal in the 60s and low 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A mid-level shortwave trough is forecast to cross the Great Lakes
and New England Thursday and Thursday night. This feature is
forecast to breakdown the mid-level high over the Mid-Atlantic
region while also supporting the shifting of a cold front across
Western and North-central New York. Timing of the frontal passage is
mixed among the 00z models with the GFS/GEM supporting an earlier
timing than the EC and may be hinged on a surface wave shifting
along the front. Have continued likely POPs for showers and
thunderstorms triggered by the frontal passage on Thursday. Severity
of this convection will depend on a morning vs afternoon timing.
Later/slower timing will support a higher end severe risk but is
much too early to pin down this far ahead. The front will also bring
in cooler and drier air providing relief to the recent heat spell.

A broad surface high with Canadian Prairie origins will shift across
the Great Lakes and into New England Friday. This will provide
mainly dry weather through Friday and potentially a part of Saturday
depending on the arrival of the next storm system. Slight chance
POPs on Friday increase to low chance on Saturday then mid-range
chance of Sunday with the next storm system potentially tracking
across the lower Great Lakes for the second half of the weekend. Its
worth noting that moisture from the current tropical storm (Gordon)
heading into the GOMEX could be entrained into whatever storm system
we get during the end of this forecast period. Stay tuned.

Meanwhile...temps during this period will be much more comfortable
with highs topping out in the low to mid 70s. Drier air will make
for much cooler nights than earlier this week with lows dropping
into the upper 50s to low 60s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Scattered showers and thunderstorms will continue to develop along
and inland of lake breeze boundaries this afternoon. The convection
will produce spotty/brief MVFR to IFR conditions, with VFR
conditions otherwise prevailing. Lake shadowing will diminish the
risk for these showers and storms northeast of the lakes at
BUF/ART/ROC.

A few showers may linger into the evening hours, but expect
mainly VFR conditions. However, lighter winds are likely to allow
fog to develop at JHW where IFR or lower conditions in fog are
likely later tonight.

Outlook...

Tuesday through Wednesday...Mainly VFR with a chance of showers
and thunderstorms at times.
Thursday and Friday...Areas of MVFR with a better chance of
showers and thunderstorms.

&&

.MARINE...
Southwest winds will continue in the 10-15 knot range through the
remainder of today, producing somewhat choppy conditions at times on
Lake Erie and the northeast end of Lake Ontario. However, winds and
waves will remain below Small Craft Advisory criteria.

The winds will back off to around 10 knots tonight through
Wednesday as the pressure gradient relaxes across the eastern
Great Lakes. There will be a few scattered showers and
thunderstorms at times with locally higher winds and waves through
midweek, with activity then becoming more numerous on Thursday as a
cold front slowly crosses the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-011-
     013-014.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...Apffel/JM
SHORT TERM...RSH
LONG TERM...RSH/Smith
AVIATION...Apffel/JM
MARINE...Apffel/JM
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
634 AM EDT Mon Sep 3 2018

NYZ007-008-019>021-041045-
Jefferson-Lewis-Chautauqua-Cattaraugus-Allegany-
634 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-041045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
634 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-011-013-014-041045-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-
Livingston-Ontario-
634 AM EDT Mon Sep 3 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A combination of hot temperatures and high humidity will produce a
heat index in the low to mid 90s on Tuesday, and 95 to 100 on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-085-041045-
Northern Erie-Wyoming-Southern Erie-
634 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A combination of hot temperatures and high humidity will produce a
heat index in the low to mid 90s on Tuesday, and 95 to 100 on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 3, 1:57 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
157 PM EDT MON SEP 3 2018

NYZ004>006-031830-
Oswego-Wayne-Northern Cayuga-
157 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 157 PM EDT, a strong thunderstorm was located near Fair Haven
Beach State Park, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fulton, Fair Haven Beach State Park, Cato, Battle Island State Park,
Chimney Bluffs State Park, Volney, Palermo, Sterling, Phoenix and
Ira.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4323 7626 4324 7627 4322 7626 4320 7628
      4323 7631 4323 7648 4315 7647 4314 7649
      4313 7648 4329 7691 4340 7667 4339 7615
TIME...MOT...LOC 1757Z 282DEG 18KT 4327 7665

Reynolds
Special weather statement, Sep 3, 2:31 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
231 PM EDT MON SEP 3 2018

NYZ001-031900-
Niagara-
231 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...

At 230 PM EDT, a strong thunderstorm was located near Lewiston, or 8
miles northwest of Niagara Falls, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lockport, Newfane, Pendleton, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center and Pendleton Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4333 7866 4308 7865 4309 7866 4308 7869
      4309 7871 4308 7872 4309 7873 4307 7874
      4311 7906 4312 7907 4314 7904 4325 7906
      4326 7907 4329 7909
TIME...MOT...LOC 1830Z 268DEG 33KT 4319 7915

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:48 PM EDTSevere Thunderstorm WarningBUFLewis27 min
Sep 3, 1:57 PM EDTSpecial Weather StatementBUFCayuga33 min
Sep 3, 2:04 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego33 min
Sep 3, 2:20 PM EDTSpecial Marine WarningBUF55 min
Sep 3, 2:31 PM EDTSpecial Weather StatementBUFNiagara29 min
Sep 3, 2:34 PM EDTSevere Thunderstorm WarningBUFNiagara41 min
Sep 3, 2:48 PM EDTSpecial Marine WarningBUF39 min
Sep 3, 2:55 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego32 min
Sep 3, 3:12 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Niagara, Orleans48 min
Sep 3, 4:15 PM EDTSpecial Weather StatementBUFCayuga45 min
Sep 3, 4:24 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus27 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.